Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 90, NWS Lubbock, TX

June 4, 2002Lubbock County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 4, 2002, 3:30 PM CDT for Lubbock County, Texas. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2002, 3:30 PM CDT (20:30 UTC)
Expired
Jun 4, 2002, 4:15 PM CDT
In force
45 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Lubbock County, TX

The radar

The Lubbock radar (KLBB), 4 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 3:30 PM CDTHail 0.75New Deal, TXHail up to dime size was reported to be one foot deep in portions of town.
Jun 4, 4:01 PM CDTHail 0.75New Deal, TX
Jun 4, 4:20 PM CDTHail 1New Deal, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 2:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4073 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4073 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

976 
WUUS54 KLUB 042030
SVRLBB
TXC303-042115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
328 PM CDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LUBBOCK COUNTY IN NORTHWEST TEXAS

* UNTIL 415 PM CDT

* AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A WIND GUST IN EXCESS
  OF 70 MPH 3 MILES SOUTHWEST OF LUBBOCK INTERNATIONAL AIRPORT...OR
  ABOUT 14 MILES SOUTH OF ABERNATHY...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  DOWNTOWN LUBBOCK AND LUBBOCK...
  LUBBOCK INT. AIRPORT...
  IDALOU...

HAIL UP TO THE SIZE OF QUARTERS WILL ALSO BE POSSIBLE WITH THIS
SEVERE THUNDERSTORM.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE 
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3382 10205 3343 10202 3347 10157 3383 10158

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:25 AM CDT, 12 hours 5 minutes earlier.

Area forecast discussion, Jun 4, 3:25 AM CDT, 12 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
325 AM CDT TUE JUN 4 2002

WATER VAPOR IMAGERY SHOWS UPPER LOW TRAVELING SLOWLY TO THE EAST
ALONG ARIZONA/MEXICO BORDER WITH SUBTROPICAL PLUME OF MOISTURE
STRETCHING FROM SOUTHERN BAJA INTO THE SOUTHERN PLAINS. ETA AND AVN
IN GOOD AGREEMENT THRU 48 HRS ON UPPER TROF SLOWLY PUSHING EAST AND
WEAKENING ACROSS THE REGION BY WED NIGHT. GOOD CHANCE OF PRECIP
STILL LOOKING VERY FAVORABLE ACROSS MOST OF THE CWFA FROM THIS
AFTERNOON INTO TONIGHT AS AREA WILL BE IN FAVORED LEFT EXIT REGION
OF 80KT H25 JET STREAK...AND H70 TEMPS COOL BY 4-6 DEG C BY THIS
EVENING. AT THE SURFACE...A STRONG EARLY JUNE COLD FRONT NOW LOCATED
FROM NORTHEAST NM INTO NORTHCENTRAL KS WILL PUSH SOUTHWARD INTO THE
TX PANHANDLE TODAY LIKELY REACHING TO NEAR A MULESHOE TO PLAINVIEW
TO CHILDRESS LINE BY 00Z THEN CLEARING THE CWFA SHORTLY AFTER
MIDNIGHT. MAY SEE ISOLATED STORMS FIRE ALONG DRYLINE THIS AFTN WHICH
IS EXPECTED TO SHARPEN UP NEAR THE TX/NM BORDER. HOWEVER...THE BEST
CHANCE OF STORMS WITH LOCALIZED HEAVY RAIN TO BE ALONG AND NORTH OF
COLD FRONT ACROSS NORTHERN CWFA BY LATE THIS AFTN INTO THE EVENING
HOURS. PW VALUES TONIGHT ARE PROGGED TO RANGE FROM NEAR 1.00 INCH
ACROSS THE SW CWFA TO NEAR 1.75 INCHES INVOF CHILDRESS. SOME STORMS
WILL LIKELY REACH SEVERE LIMITS ALONG AND NORTH OF FRONT GIVEN
EASTERLY LOW LEVEL FLOW NEAR FRONTAL BNDRY AND INCREASING MID LEVEL
SOUTHWEST FLOW WITH SB CAPE AROUND 3000 J/KG. SEE LATEST SPC SWODY 1
FOR ADDITIONAL DETAILS. WEDNESDAY COULD BE RATHER COOL FOR JUNE
STANDARDS IF CLOUDS AND PRECIP STICK AROUND THRU THE AFTERNOON
HOURS. WILL PLACE HIGHER POPS ACROSS SOUTHERN/EASTERN SECTIONS DUE
TO CLOSER PROXIMITY OF FRONT. DRIER AIR WILL FILTER INTO THE AREA
WED NIGHT WITH CLOUDS ON THE DECREASE. MADE NO CHANGES TO EXTENDED
PORTION OF FORECAST. UPPER LEVEL RIDGING STILL EXPECTED TO NOSE INTO
WEST TEXAS DURING THE LATTER HALF OF THE WEEK...WITH ANOTHER FRONT
TO PROVIDE A SHOT OF PRECIP ON SUNDAY.

PRELIM NUMBERS...

FRI   85/54/77/54  6631
TUL   87/56/76/55  6831
BNF   90/60/80/59  4742
LBB   89/60/78/57  5842
CDS   88/59/75/58  6861
ASP   92/62/81/61  4772

.LUB...NONE.

ELLIS

In the hours before

Special weather statement, Jun 4, 11:54 AM CDT, 3 hours 36 minutes before
TXZ021>044-041930-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1154 AM CDT TUE JUN 4 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS...AND
LOW ROLLING PLAINS.

AN UPPER LEVEL TROUGH OF LOW PRESSURE OVER WESTERN NEW MEXICO LATE
THIS MORNING WILL SLOWLY APPROACH WEST TEXAS THIS AFTERNOON AND
TONIGHT. AT THE SURFACE...A COLD FRONT WAS LOCATED ALONG A SILVERTON
TO PLAINVIEW TO MORTON LINE LATE THIS MORNING. THE FRONT IS EXPECTED
TO SAG SLOWLY SOUTHWARD INTO SOUTHERN SECTIONS OF THE SOUTH PLAINS
THIS AFTERNOON. AN AREA OF LOW PRESSURE WILL BE LOCATED NEAR HOBBS
NEW MEXICO WHILE A DRYLINE WILL BE NEAR THE TEXAS/NEW MEXICO BORDER
THIS AFTERNOON.

THE ATMOSPHERE OVER THE REGION WILL BECOME INCREASINGLY UNSTABLE
THIS AFTERNOON INTO TONIGHT...ESPECIALLY ALONG AND SOUTH OF THE
FRONTAL BOUNDARY. THE MOIST UNSTABLE AIR INTERSECTING THE FRONTAL
BOUNDARY WILL PROVIDE A FOCUS FOR SCATTERED THUNDERSTORM DEVELOPMENT
THIS AFTERNOON ACROSS THE SOUTHERN TEXAS PANHANDLE. SCATTERED
THUNDERSTORMS WILL ALSO DEVELOP ALONG THE DRYLINE THIS AFTERNOON
AND RAPIDLY BECOME SEVERE.

UPPER LEVEL WINDS ARE FORECAST TO INCREASE ACROSS THE AREA BY THIS
EVENING PROVIDING FAVORABLE WIND SHEAR FOR THE DEVELOPMENT OF SOME
SUPERCELL STORMS. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS...ALTHOUGH ISOLATED TORNADOES COULD OCCUR ESPECIALLY NEAR THE
FRONTAL BOUNDARY.

THE ACTIVITY IS EXPECTED TO INCREASE IN AREAL COVERAGE TONIGHT AS
THUNDERSTORMS DEVELOP ALONG THE FRONTAL BOUNDARY AND MOVE NORTHEAST.
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE OVER THE ROLLING PLAINS AND
SOUTHERN SOUTH PLAINS AS THUNDERSTORMS TRAIN OVER THE SAME REGION
TONIGHT. ISOLATED HEAVY RAINFALL AMOUNTS OF UP TO 3 INCHES WILL BE
POSSIBLE.

EMERGENCY MANAGEMENT PERSONNEL AND SPOTTER GROUPS SHOULD REMAIN
ALERT FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON AND TONIGHT.

TMT

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 12:10 PM CDTSevere Thunderstorm WarningLUBHall50 min
Jun 4, 12:58 PM CDTSevere Thunderstorm WarningLUBChildress, Hall47 min
Jun 4, 1:26 PM CDTSevere Thunderstorm WarningLUBKing49 min
Jun 4, 1:48 PM CDTSevere Thunderstorm WarningLUBChildress42 min
Jun 4, 1:58 PM CDTSevere Thunderstorm WarningLUBCottle47 min
Jun 4, 2:06 PM CDTSevere Thunderstorm WarningLUBBailey54 min
Jun 4, 2:26 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock49 min
Jun 4, 2:40 PM CDTSevere Thunderstorm WarningLUBHale50 min
Jun 4, 2:47 PM CDTSevere Thunderstorm WarningLUBCottle, Motley43 min
Jun 4, 3:07 PM CDTTornado WarningLUBLubbock23 min
Jun 4, 3:30 PM CDTSevere Thunderstorm WarningLUBHale60 min
Jun 4, 4:01 PM CDTSevere Thunderstorm WarningLUBFloyd44 min
Jun 4, 4:15 PM CDTSevere Thunderstorm WarningLUBLubbock45 min
Jun 4, 4:44 PM CDTSevere Thunderstorm WarningLUBFloyd, Motley46 min
Jun 4, 4:57 PM CDTFlash Flood WarningLUBHale, Lubbock2 hr
Jun 4, 4:57 PM CDTSevere Thunderstorm WarningLUBHale, Lubbock48 min
Jun 4, 5:06 PM CDTTornado WarningLUBMotley24 min
Jun 4, 5:27 PM CDTSevere Thunderstorm WarningLUBCottle, Motley48 min
Jun 4, 5:40 PM CDTSevere Thunderstorm WarningLUBFloyd65 min
Jun 4, 5:45 PM CDTSevere Thunderstorm WarningLUBHale30 min
Jun 4, 6:12 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle33 min
Jun 4, 6:28 PM CDTSevere Thunderstorm WarningLUBStonewall47 min
Jun 4, 6:34 PM CDTSevere Thunderstorm WarningLUBMotley41 min
Jun 4, 6:48 PM CDTSevere Thunderstorm WarningLUBHockley42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.